Alert archive / Texas / Flash Flood Warnings in 2003

Flash Flood Warning 8, NWS Fort Worth, TX

May 25, 2003Hunt County, Rains County, Texas

NWS Fort Worth, TX issued this flash flood warning at May 25, 2003, 6:37 AM CDT for Hunt County, Rains County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 25, 2003, 6:37 AM CDT (11:37 UTC)
Expired
May 25, 2003, 9:30 AM CDT
In force
3 hr
Issued by
NWS Fort Worth, TX
Area
Counties, with a storm outline in the text

Counties Hunt County, TX, Rains County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 11.6 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2003-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3246 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2003-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3246 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
1342 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KFWD 251138
FFWFTW
TXC231-379-251430-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
637 AM CDT SUN MAY 25 2003

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  HUNT COUNTY IN NORTH CENTRAL TEXAS
  RAINS COUNTY IN NORTHEAST TEXAS

* UNTIL 930 AM CDT

* AT 637 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY       
  HEAVY RAIN OVER HUNT AND RAINS COUNTIES...MOVING SOUTHEAST AT 15   
  MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE CADDO MILLS...CELESTE...
  COMMERCE...EMORY...QUINLAN...WEST TAWAKONI AND WOLFE CITY

KEEP CHILDREN FROM PLAYING NEAR RUSHING FLOOD WATERS. THE BANKS
STREAMS AND FLOODWAYS ARE SLIPPERY AND RAIN SOFTENED GROUND MAY GIVE
WAY EASILY. DO NOT LET YOUR CHILD BE A VICTIM OF DANGEROUS FLOOD
WATERS

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3335 9627 3286 9627 3286 9596 3277 9585
          3273 9565 3298 9568 3300 9586 3342 9587

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at May 25, 5:54 AM CDT, 43 minutes earlier.

Area forecast discussion, May 25, 5:54 AM CDT, 43 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR AVIATION
NATIONAL WEATHER SERVICE FORT WORTH TX
554 AM CDT SUN MAY 25 2003

AREA OF RA/TSRA CONTINUES EAST ACROSS NORTH TX. EAST-WEST BAND OF
TSRA SAGGING SOUTH SHOULD AFFECT METROPLEX TERMINALS THROUGH MID
MORNING. EXPECT SOME SUBSIDENCE BEHIND CONVECTIVE AREA...BUT
INSTABILITY/APPROACHING FRONT/OUTFLOW BOUNDARIES SHOULD LEAD TO
ANOTHER ROUND OF AFTERNOON/EVENING TSRA. TSRA SHOULD CONTINUE INTO
OVERNIGHT HOURS SOMEWHERE IN OUR CWA...BUT UNCERTAINTY EXISTS ABOUT
PRECISE TIMING/LOCATION.  FOR NOW WILL GO WITH PROB30 AROUND MAX
HEATING AND INTO EVENING...AND WILL CARRY CB INTO LATE EVENING.
WINDS BEHIND FRONT SHOULD SWING TO NE/NNE...BUT SPEEDS SHOULD BE
AROUND 10 KTS OR LESS.
..06..

.PUBLIC DISCUSSION ISSUED AT 337 AM...
CLUSTERS OF STRONG THUNDERSTORMS CONTINUE TO DEVELOP AS COLD FRONT
AND LARGE MCS INTERACT WITH MOIST AND UNSTABLE AIR ACROSS THE
REGION. APPEARS THAT THE MCS IS EVOLVING INTO MORE OF A HEAVY RAIN
EVENT...WITH SOME LOCAL FLOODING OF LOW SPOTS LIKELY. ETA FORECAST
SOUNDINGS SHOW OVER 1.5 INCHES OF PW INTO THIS AFTERNOON...BUT FEEL
A FLOOD WATCH MAY BE A BIT TOO AGGRESSIVE AS MANY AREAS STILL NEED
SOME GOOD RAIN. COLD FRONT WILL CONTINUE SLIDE SW INTO N TEXAS THIS
AFTERNOON AND STORMS WILL LIKELY REDEVELOP ALONG THE BOUNDARY AND
MOVE SOUTHEAST ACROSS MAINLY OUR SOUTHERN ZONES LATE THIS AFTERNOON
AND TONIGHT. STILL WILL BE A THREAT OF SEVERE STORMS THIS AFTERNOON
AND TONIGHT AS CAPE FORECAST REMAINS SOMEWHAT HIGH (1500-2000 J/KG
ACROSS THE SPC DAY ONE OUTLOOK AREA).

FRONT IS EXPECTED TO STALL AND WASH OUT ACROSS OUR EXTREME SOUTHERN
CWA MONDAY AFTERNOON...WITH SOME LIMITED ISENTROPIC LIFT AND WEAK
IMPULSES ALOFT PROVIDING SOME CHANCE OF LINGERING PRECIP INTO
TUESDAY. OTHERWISE...NEW GFS CONTINUES TO SHOW A RIDGE BUILDING INTO
THE CENTRAL PLAINS. THIS SHOULD WARM N TEXAS AND END THE PRECIP
CHANCES FOR SEVERAL DAYS. RIDGE LOOKS TO BREAK DOWN LATE IN THE
EXTENDED PERIOD AS FLOW BECOMES MORE PROGRESSIVE...FOLLOWED BY A
WEAK TROUGH ACROSS THE CENTRAL U.S..

DFW   80  61  77  63 / 100  40  20  20
ACT   84  62  82  65 / 100  60  30  20
PRX   75  60  76  62 /  50  20  20  20
DTO   78  59  77  61 / 100  40  20  20
TKI   78  61  77  62 / 100  40  20  20
DAL   80  61  77  64 / 100  40  20  20
TRL   80  62  77  64 / 100  30  20  20
CRS   84  61  82  65 / 100  60  30  20
TPL   84  63  82  66 /  80  60  30  20

.FWD...
TX...NONE.
Hazardous weather outlook, May 25, 4:55 AM CDT, 1 hour 42 minutes before
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-252100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
455 AM CDT SUN MAY 25 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...MAINLY THIS
AFTERNOON AND TONIGHT FOR THAT PART OF NORTH TEXAS SOUTH OF A LINE
FROM BRECKENRIDGE...TO ATHENS. THIS INCLUDES THE CITIES OF
STEPHENVILLE...HILLSBORO...PALESTINE...WACO...AND TEMPLE. LARGE HAIL
AND DAMAGING WINDS ARE THE PRIMARY THREATS...BUT LOCALLY HEAVY
RAINFALL AND CLOUD TO GROUND LIGHTNING WILL ALSO PRESENT A HAZARD.

.DAYS TWO THROUGH SEVEN...

THUNDERSTORM CHANCES WILL LINGER FROM MEMORIAL DAY INTO TUESDAY.
ORGANIZED SEVERE THUNDERSTORMS ARE NOT EXPECTED DURING THIS PERIOD.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND TONIGHT.

In the hours before

Local storm report, May 25, 1:15 AM CDT, 5 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
115 AM CDT SUN MAY 25 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0100 AM    MALAKOFF                  TX   60 MPH TSTM GUST
05/25/03   HENDERSON                      REPORTED BY LAW ENFORCEMENT
Local storm report, May 25, 1:41 AM CDT, 4 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
141 AM CDT SUN MAY 25 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0130 AM    PONDER                    TX   2.75 INCH HAIL
05/25/03   DENTON                         REPORTED BY SPOTTER

0133 AM    KRUM                      TX   1.75 INCH HAIL
05/25/03   DENTON                         REPORTED BY SPOTTER
Local storm report, May 25, 2:05 AM CDT, 4 hours 32 minutes before
FTWWRKLSR 0000
TTAA00 KFTW DDHHMM

PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
205 AM CDT SUN MAY 25 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0140 AM    909 E COLLINS             TX   FLOODING
05/25/03   DALLAS                         HOME/BUSINESS FLOODED.
                                          REPORTED BY EMERGENCY MANAGER.
                                          PARTIAL ROOF COLLAPSE.

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 7:10 PM CDTSevere Thunderstorm WarningFWDFannin65 min
May 24, 7:29 PM CDTSevere Thunderstorm WarningFWDDelta61 min
May 24, 7:48 PM CDTSevere Thunderstorm WarningFWDLamar57 min
May 24, 8:06 PM CDTTornado WarningFWDDelta39 min
May 24, 8:11 PM CDTSevere Thunderstorm WarningFWDHopkins64 min
May 24, 8:31 PM CDTSevere Thunderstorm WarningFWDHunt59 min
May 24, 8:57 PM CDTSevere Thunderstorm WarningFWDFannin48 min
May 24, 9:12 PM CDTSevere Thunderstorm WarningFWDHopkins48 min
May 24, 9:16 PM CDTSevere Thunderstorm WarningFWDMontague59 min
May 24, 9:20 PM CDTSevere Thunderstorm WarningFWDRains55 min
May 24, 9:26 PM CDTSevere Thunderstorm WarningFWDHunt64 min
May 24, 9:42 PM CDTSevere Thunderstorm WarningFWDFannin63 min
May 24, 9:46 PM CDTSevere Thunderstorm WarningFWDCollin59 min
May 24, 9:56 PM CDTSevere Thunderstorm WarningFWDVan Zandt79 min
May 24, 10:09 PM CDTSevere Thunderstorm WarningFWDRains36 min
May 24, 10:12 PM CDTSevere Thunderstorm WarningFWDGrayson63 min
May 24, 10:26 PM CDTSevere Thunderstorm WarningFWDHunt49 min
May 24, 10:33 PM CDTSevere Thunderstorm WarningFWDKaufman, Rockwall72 min
May 24, 10:42 PM CDTSevere Thunderstorm WarningFWDCollin63 min
May 24, 11:12 PM CDTSevere Thunderstorm WarningFWDVan Zandt63 min
May 24, 11:38 PM CDTSevere Thunderstorm WarningFWDCollin67 min
May 24, 11:41 PM CDTSevere Thunderstorm WarningFWDKaufman64 min
May 25, 12:08 AM CDTSevere Thunderstorm WarningFWDVan Zandt67 min
May 25, 12:15 AM CDTSevere Thunderstorm WarningFWDDallas45 min
May 25, 12:15 AM CDTSevere Thunderstorm WarningFWDHunt, Rockwall60 min
May 25, 12:20 AM CDTSevere Thunderstorm WarningFWDHenderson55 min
May 25, 12:33 AM CDTSevere Thunderstorm WarningFWDDenton57 min
May 25, 12:48 AM CDTFlash Flood WarningFWDDallas3 hr
May 25, 1:17 AM CDTSevere Thunderstorm WarningFWDHenderson58 min
May 25, 1:26 AM CDTSevere Thunderstorm WarningFWDDenton49 min
May 25, 1:56 AM CDTSevere Thunderstorm WarningFWDCooke64 min
May 25, 3:58 AM CDTFlash Flood WarningFWDDallas3 hr

Nearby

Flash Flood Warnings in Texas, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.